Tennessee, 2013Flash Flooding in Tennessee, August 3, 2013
August 3, 2013 · NWS MEG · 2 events in 2 counties and zones
A mesoscale convective system developed over Southern Missouri and Western Kentucky during the early morning hours of August 3, 2013. This complex moved south into Northwest Tennessee and dropped several inches of rain resulting in isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective system developed over Southern Missouri and Western Kentucky during the early morning hours of August 3, 2013. This complex moved south into Northwest Tennessee and dropped several inches of rain resulting in isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 3, 5:04 AM CST, 3 hours 6 minutes earlier.
Area forecast discussion, Aug 3, 5:04 AM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
604 AM CDT SAT AUG 3 2013
.DISCUSSION... /ISSUED 439 AM CDT SAT AUG 3 2013/
UPPER LEVEL NORTHWEST FLOW TO CONTINUE OVER THE MIDSOUTH THROUGH
LATE TUESDAY. PRIMARY FORECAST CHALLENGE REMAINS TIMING AND
LOCATION OF EMBEDDED SHORTWAVES AND RESULTING MCS...OR MESOSCALE
CONVECTIVE SYSTEMS.
EARLY MORNING GOES IR IMAGERY AND AREA RADARS SHOWED A WELL
ORGANIZED MCS OVER SOUTHERN MO...WITH EASTWARD DEVELOPMENT INTO
WEST WESTERN KY. CLOUD TOP TEMPS OVER SOUTHERN MO WERE AS COLD AS
MINUS 84C. THIS MCS HAD FORMED ON THE NOSE OF A LOW LEVEL THETA E
RIDGE...AIDED IN PART BY SURFACE DEWPOINTS IN THE MID/UPPER 70S. NAM
MODEL PROGS PRECIPITABLE WATER VALUES NEAR 2.4 INCHES OVER THE
OZARK PLATEAU.
850MB/500MB THICKNESS FIELDS INDICATE A SOUTHEASTWARD DEVELOPMENT
POTENTIAL INTO THE MIDSOUTH THROUGH THIS MORNING...WHICH WOULD
ALSO CORRELATE WITH MIDLEVEL STEERING FLOW. CONCURRENTLY...THE
NAM LIFTS THE MOISTURE PLUME EASTWARD THROUGH MIDDAY...WITH
PRECIPITABLE WATER VALUES NEAR 2.4 INCHES PROGGED OVER THE
MIDSOUTH THIS AFTERNOON.
TONIGHT WILL SEE A BACKDOOR FRONT EDGE INTO WEST TN...ADVECTING IN
DRIER AIR FROM THE OHIO VALLEY. MUCH WILL DEPEND ON CONVECTIVE
EVOLUTION THROUGH THE DAY... BUT IT APPEARS THE CONVECTIVE
POTENTIAL WILL SHIFT SOUTHWARD TO NORTH MS/EAST CENTRAL AR...NEAR
THE FRONTAL BOUNDARY LATE THIS AFTERNOON AND EVENING.
SUNDAY/S RAIN CHANCES WERE REDUCED FOR THIS MORNING/S FORECAST
PACKAGE...WITH MAIN FOCUS NEAR THE EXPECTED POSITION OF THE
STALLED FRONT SOUTH AND WEST OF MEMPHIS. PER ECMWF AND GFS MODELS...
THIS FRONT WILL LIFT NORTH THROUGH THE MIDSOUTH MONDAY...
RETURNING GULF MOISTURE. THE ECMWF IS MORE PRONOUNCED WITH THE
DEVELOPING RETURN FLOW AND QPF. HAVE LEANED A BIT TOWARD THE
WETTER ECMWF SOLUTION FOR MONDAY.
UPPER LEVEL FLOW WILL BECOME ZONAL BY LATE TUESDAY...AS THE
SOUTHERN PLAINS UPPER RIDGE EDGES EASTWARD. 00Z ECMWF AND GFS ARE
LESS PERSISTENT WITH THE RIDGE...DROPPING IT FROM TEXAS AND THE
SOUTHERN GULF STATES BY THURSDAY. THIS WILL PLACE THE NORTHERN
HALF OF THE MIDSOUTH IN PROXIMITY TO STRONGER WESTERLIES ALONG THE
UPPER RIDGE/S PERIMETER DURING THE MID TO LATE WEEK. THE ECMWF DROPS
A SURFACE COLD FRONT TO THE I40 CORRIDOR THURSDAY... BEFORE
DROPPING IT FURTHER FRIDAY IN RESPONSE TO A RETURN TO NORTHWESTERLY
UPPER LEVEL FLOW. HAVE GONE A LITTLE COOLER ON THE THE MID TO LATE
WEEK EXTENDED PERIODS FOR AREAS NORTH OF I40. RAIN CHANCES WILL
ALSO LINGER...PARTICULARLY TO THE NORTH AND EAST OF THE MEMPHIS
METRO AREA.
PWB
&&
.AVIATION...
12Z TAF SET
AN MCS CONTINUES TO PUSH SOUTHEAST TOWARDS NE ARKANSAS. EXPECT THE
MCS TO SPREAD OVER E ARKANSAS...THE MISSOURI BOOTHEEL AND WEST
TENNESSEE BETWEEN 12-18Z. THE MCS WILL GRADUALLY DIE OUT AS THE
MORNING PROGRESSES. BEST CHANCES FOR TSRA WILL OCCUR AT KJBR. WILL
ONLY MENTION A TEMPO FOR SHRAS AT KMEM. MCS MAY BRING TEMPORARY
MVFR CIGS/VSBYS TO KJBR AND KMEM. EXPECT CIGS AND VSBYS TO REMAIN
VFR AT KMKL. KTUP FCST A BIT TRICKY FOR THIS AFTERNOON. EITHER
KTUP WILL BE AFFECTED BY -RA FROM DIMINISHING MCS OR REDEVELOPMENT
OF TSRAS COULD DEVELOP OUT AHEAD OF THE DYING MCS ALONG OLD
OUTFLOW BOUNDARIES. FOR NOW WILL CONTINUE MENTION OF VCTS. AFTER
01Z...EXPECT ACTIVITY TO DISSIPATE. LIGHT SW WINDS WILL TURN
AROUND TO NW AND EVENTUALLY TO THE NE. SPEEDS WILL BE BETWEEN 5-10 KTS.
KRM
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 91 74 92 70 / 40 20 30 30
MKL 90 69 87 63 / 30 20 20 20
JBR 89 70 88 68 / 50 20 40 40
TUP 91 73 93 68 / 30 20 20 20
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 3, 2:42 AM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
342 AM CDT SAT AUG 3 2013
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041045-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
342 AM CDT SAT AUG 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE...PRODUCING LOCALLY
HEAVY RAINFALL AND STRONG WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE...PRODUCING LOCALLY
HEAVY RAINFALL AND STRONG WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
PWB
Flash Flood, Weakley
- When
- August 3, 8:10 AM CST to 10:30 AM CST
- Where
- Weakley County, 1.84 mi NNW of Ralston to 1.71 mi NNW of Ralston
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.356, -88.808
Heavy rain produced flash flooding near Martin. The intersection of Hamm Road and Hyndsver Road was flooded.
Flash Flood, Obion
- When
- August 3, 8:30 AM CST to 2:30 PM CST
- Where
- Obion County, South Fulton to 1.2 mi SW of South Fulton
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 36.500, -88.870
Several inches of rain produced flash flooding in South Fulton. Several residences had to be evacuated due to rising water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Colorado, August 3, 2013$215,000 · EF0 · 32 events
- Hail and Damaging Winds in South Dakota, August 3, 2013$82,000 · 1.5 in hail · 5 events
- Flash Flood and Heavy Rain in Kentucky, August 3, 2013$50,000 · 2 events
- Hail and Damaging Winds in Wyoming, August 3 to 4, 2013$25,000 · 1 in hail · 6 events
- Damaging Winds in Nebraska, August 3, 2013$25,000 · 52 kt wind · 3 events
- Tornado and Flash Flood in Montana, August 3, 2013EF0 · 19 events
- Flash Flooding and Heavy Rain in Kansas, August 3 to 4, 201311 events
- Hail and Damaging Winds in Montana, August 3, 20132.5 in hail · 11 events
- Lightning Strike in Florida, August 3, 20131 injured · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 3, 20135 events
- Flash Flooding and Hail in New Mexico, August 3, 2013$5,000 · 0.88 in hail · 5 events
- Hail in Wyoming, August 3, 2013$10,000 · 1.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473762, 473778.